What is the pathophysiology of drug-induced QT prolongation relative to long QT syndrome (LQTS)?

Updated: Nov 29, 2017
  • Author: Ali A Sovari, MD, FACP, FACC; Chief Editor: Mikhael F El-Chami, MD  more...
  • Print
Answer

Secondary (drug-induced) QT prolongation may also increase the risk of ventricular tachyarrhythmias (eg, torsade de pointes) and sudden cardiac death. The ionic mechanism is similar to that observed in congenital LQTS (ie, mainly intrinsic blockade of cardiac potassium efflux).

In addition to the medications that potentially can prolong the QT interval, several other factors play a role in this phenomenon. Important risk factors for drug-induced QT prolongation include the following:

  • Female sex [4]
  • Electrolyte disturbances (hypokalemia and hypomagnesemia)
  • Hypothermia
  • Abnormal thyroid function
  • Structural heart disease
  • Bradycardia

Drug-induced QT prolongation may also have a genetic background, consisting of the predisposition of an ion channel to abnormal kinetics caused by gene mutation or polymorphism. However, data are insufficient to claim that all patients with drug-induced QT prolongation have a genetic LQTS-related mechanism. The Arizona Center for Education and Research on Therapeutics (AZCERT) provides lists of drugs that prolong the QT interval and/or induce torsade de pointes ventricular arrhythmia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!